Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 127, NWS Bismarck, ND

August 5, 2000Emmons County, Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2000, 6:13 PM CDT for Emmons County, Morton County, Sioux County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 5, 2000, 6:13 PM CDT (23:13 UTC)
Expired
Aug 5, 2000, 7:00 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Emmons County, ND, Morton County, ND, Sioux County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 052314
SVRBIS
NDC029-059-085-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM MDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF BREIEN...OR ABOUT
  25 MILES SOUTHWEST OF BISMARCK...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. ANTHONY AT 620 PM CDT
  SOLEN AT 520 PM MDT
  CANNON BALL AT 535 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4657 10094 4640 10111 4607 10036 4635 10021

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT AUG 5 2000

ETA MODEL SEEMS TO HAVE VERY GOOD HANDLE ON FEATURES. SFC LOWS/FRONT
FROM NRN MN TO ERN SD ATTM. UPPER SHORTWAVE AND VORT MAX IN SRN
SASK/MAN TO ERN MT AND FAIRLY GOOD CAPES OVER CWA SETTING OFF TSTMS
IN THESE REGIONS. DIRECTIONAL SHEAR NOT A WORRLY FOR TORNADIC
ACTIVITY SINCE NWLY TO SWLY FLOW FROM SFC TO ALOFT. CAPES AND WET
BULB ZEROS OF 10 TO 12K FT WILL ALLOW FOR SOME HAIL UP TO SVR
LIMITS. HAVE RECEIVED A 1/2 INCH HAIL REPORT IN NWRN ND ALREADY. WL
PROBABLY MENTION POSSIBLY SVR. SHORT WAVE IS EAST OF CWA BY
06Z...BUT ANOTHER SHORTWAVE APPROACHES THE NW AFTER 06Z...AND WL PUT
CHC LATE TON AT ISN...AND CHC MORNING CONVECTION IN MOT. WL LEAVE
LOW POPS IN JMS FOR SUN AS SHORTWAVE MOVES SEWD FROM MOT.

NEXT UPPER SHORTWAVE APPROACHES THE NW LATE SUN NIGHT ALONG WI SFC
LOW/TROUGH. THIS MOVES ACROSS THE STA MON SO WL PUT TSTMS IN FOR
MON.

LOW CONFIDENCE IN EXTENDED FCST AS MODELS SEEMINGLY NOT CONSISTENT
FROM DAY TO DAY RUNS. NOGAPS WOULD INDICATE DRY WX THROUGH THU...BUT
MRF BRINGS A TROUGH THROUGH THE STA ON TUE. WL KEEP PCPN IN ON TUE
AS IN CURRENT ZONES...BUT WL GO WITH DRY FOR WED AS SFC HIGH MOVES
IN AND NO APPARENT SHORTWAVE OR LIFTING MECHANISM.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Aug 5, 12:35 PM CDT, 5 hours 38 minutes before
NDZ001-052030-

 SPECIAL WEATHER STATEMENT VALID UNTIL 3:30 PM CDT
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
1235 PM CDT SAT AUG 5 2000

AT 1230 PM CDT (1130 AM MDT) RADAR INDICATED A THUNDERSTORM IN
NORTHWESTERN DIVIDE COUNTY MOVING SOUTHEAST. THE STORM IS EXPECTED TO
MOVE SOUTHEAST THROUGH DIVIDE COUNTY. PERIODS OF HEAVY
RAIN...DANGEROUS LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

ASSID

N
Special weather statement, Aug 5, 1:25 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 320 PM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
125 PM CDT SAT AUG 5 2000

NDZ001-009-052020-
DIVIDE-WILLIAMS-
INCLUDING THE CITIES OF CROSBY...WILLISTON
125 PM CDT SAT AUG 5 2000

.NOW...
AT 120 PM CDT (1220 PM MDT) RADAR INDICATED AN AREA OF THUNDERSTORMS
IN DIVIDE AND WILLIAMS COUNTIES MOVING SOUTHEAST AT 25 MPH. THESE
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE SOUTHEAST THROUGH
DIVIDE AND WILLIAMS COUNTIES. PERIODS OF MODERATE TO HEAVY
RAIN...DANGEROUS LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THE
STRONGER OF THESE STORMS.

ASSID

N
Special weather statement, Aug 5, 3:00 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 500 PM CDT...CORRECTED
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
300 PM CDT SAT AUG 5 2000

NDZ009-017-052200-
MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF WATFORD CITY...WILLISTON
300 PM CDT SAT AUG 5 2000

...CORRECTED FOR VALID TIME...

.NOW...
AT 258 PM CDT (158 PM CDT) RADAR INDICATED A LINE OF THUNDERSTORMS IN
SOUTHERN WILLIAMS AND NORTHERN MCKENZIE COUNTIES MOVING SOUTHEAST AT
30 MPH. THESE STORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEAST
THROUGH MCKENZIE COUNTY. ALTHOUGH PRECIPITATION IS EXPECTED TO BE
LIGHT...PERIODS OF MODERATE TO HEAVY RAIN...GUSTY WINDS...DANGEROUS
LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS.

ASSID

NNNN
Local storm report, Aug 5, 4:32 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
432 PM CDT SAT AUG 05 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    15 S (MOT)MINOT INTL ARPT ND   66 MPH TSTM GUST
08/05/00   WARD                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:24 PM CDTSevere Thunderstorm WarningBISDivide, Williams56 min
Aug 4, 8:31 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams59 min
Aug 4, 8:55 PM CDTSevere Thunderstorm WarningBISBurke65 min
Aug 5, 3:46 PM CDTSevere Thunderstorm WarningBISWard59 min
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce59 min
Aug 5, 5:21 PM CDTSevere Thunderstorm WarningBISMcLean, Oliver39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.